MAUDE Adverse Event Report: CORDIS CORPORATION FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation of Vessels (2135); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/26/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Initial reporter occupation: other, senior counsel, litigation.Date of event: please note that the exact event date is unknown and the event date is the complaint awareness date.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter fracture and organ perforation.The indication for the filter implant, procedural details and medical history of the patient have not been provided.There is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the fracture has not been reported at this time.The instructions for use (ifu) states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of an optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to filter fracture and organ perforation.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
Section h6: health effect - clinical code: code 4581 was used for 'death'.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused filter fracture and organ perforation.The patient¿s representative reported becoming aware of filter fracture, organ and inferior vena cava (ivc) perforation, approximately five years and two months post implant.It was also reported that the patient experienced stomach pain and anxiety related to the filter.The representative reported that the patient is deceased, however a cause of death or relationship to the filter was not provided.According to the medical record the indication for the filter implant was pulmonary embolism and inability to take anticoagulants secondary to rectal bleeding and cancer.The filter was implanted via the right femoral vein and deployed below the renal veins.The patient tolerated the procedure well.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease retrievable vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the inferior vena cava (ivc) for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The instructions for use (ifu) states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without images available for review the reported events could not be confirmed or further clarified.Pain, anxiety and death do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Additional information received per the medical records state that the indication for filter placement was pulmonary emboli and inability to take anticoagulants secondary to rectal bleeding and cancer.The filter was implanted via the patient's right femoral vein.The filter was placed below the renal veins.The patient tolerated the procedure well.Additional information received per the patient profile form (ppf) states that the patient experienced fractured struts within the inferior vena cava (ivc), organ perforation and perforation of filter struts outside the ivc.The patient became aware of the reported events approximately five years and two months after the index procedure.The patient also experienced stomach pain and anxiety related to the filter.The patient is deceased, but there was no information provided to relate their demise to the device.

Brand Name
FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14005768
Report Number9616099-2022-05515
Device Sequence Number11847163
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17361717
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/17/2022
Supplement Date Received by Manufacturer08/25/2022
Initial Report FDA Received Date04/04/2022
Supplement Report FDA Received Date09/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/20/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SHEATH
Outcome Attributed to Adverse Event Life Threatening; Death;
Patient Age57 YR
Patient SexFemale